Alert archive / Colorado / Tornado Warnings in 2023

Tornado Warning 19, NWS Denver/Boulder, CO

May 10, 2023Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at May 10, 2023, 6:55 PM MDT for Logan County, Weld County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2023, 6:55 PM MDT (00:55 UTC)
Expired
May 10, 2023, 7:30 PM MDT
In force
35 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:55 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.9 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2023-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

415 
WFUS55 KBOU 110055
TORBOU
COC075-123-110130-
/O.NEW.KBOU.TO.W.0019.230511T0055Z-230511T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
655 PM MDT Wed May 10 2023

The National Weather Service in Denver Colorado has issued a

* Tornado Warning for...
  East central Weld County in northeastern Colorado...
  West central Logan County in northeastern Colorado...

* Until 730 PM MDT.
    
* At 655 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles northwest of Pawnee Pass, or 20 miles west of
  Sterling, moving north at 25 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Weld and west central Logan Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4055 10342 4055 10369 4081 10369 4081 10343
TIME...MOT...LOC 0055Z 171DEG 21KT 4066 10358 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$

RPK
2 follow-up statements
085 
WWUS55 KBOU 110107
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
707 PM MDT Wed May 10 2023

COC075-123-110130-
/O.CON.KBOU.TO.W.0019.000000T0000Z-230511T0130Z/
Weld CO-Logan CO-
707 PM MDT Wed May 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR EAST
CENTRAL WELD AND WEST CENTRAL LOGAN COUNTIES...
    
At 707 PM MDT, a severe thunderstorm capable of producing a tornado
was located 4 miles east of Stoneham, or 20 miles west of Sterling,
moving north at 30 mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Stoneham, Pawnee Pass and Willard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4055 10342 4055 10369 4081 10369 4081 10343
TIME...MOT...LOC 0107Z 176DEG 26KT 4062 10359 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

RPK
928 
WWUS55 KBOU 110124
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
724 PM MDT Wed May 10 2023

COC075-123-110134-
/O.EXP.KBOU.TO.W.0019.000000T0000Z-230511T0130Z/
Weld CO-Logan CO-
724 PM MDT Wed May 10 2023

...THE TORNADO WARNING FOR EAST CENTRAL WELD AND WEST CENTRAL LOGAN
COUNTIES WILL EXPIRE AT 730 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.

LAT...LON 4055 10342 4055 10369 4081 10369 4081 10343
TIME...MOT...LOC 0124Z 171DEG 21KT 4070 10361 

$$

RPK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at May 10, 5:54 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, May 10, 5:54 PM MDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
554 PM MDT Wed May 10 2023

.SHORT TERM...(This evening through Thursday)
Issued at 321 PM MDT Wed May 10 2023

1) Threat for severe convection this afternoon and early evening

2) Widespread rainfall and embedded thunderstorms Thursday,
resulting in flood potential. Flood Watch out for burn areas, and
northeast plains

Severe weather very much ongoing across the southern urban
corridor and foothills indicative of the favorable severe
environment. Moisture is present with east/northeasterly flow
bringing in air with dewpoints in the 50s and 60s across
northeastern Colorado. As the negatively tilted trough continues
to progress eastward, additional moisture and ascent streams into
Colorado. Ahead of the trough a southerly mid- level jet helps
provide favorable shear across the region with ample 0-6km bulk
shear (35-45kts). The boundary across southern Lincoln near the
Palmer Divide will be the one to watch with ample heating,
concentrated areas of low level shear, supportive of supercell
development. Already proven by current activity this afternoon,
all threats remain possible this afternoon/early evening with
large hail, damaging winds, and a few tornadoes as well. Tonight,
the brunt of the embedded showers and storms shifts across the
eastern plains.

Anddd the rain does not stop there. The upper trough progresses
eastward across Colorado Thursday with its negative tilt intact.
Ample moisture wraps around the low with an axis of instability
extending across the plains. This coincides with HREF guidance
showing rounds of rain and embedded thunderstorms across much of
the region. Marginal instability and shear (0-6km 35-45kts) will
again be around, but more for the east plains, northeast corner.
Given the environment, strong to severe storms are possible in the
afternoon period. In regards to storm mode, CAMs seems to agree
on a more linear/MCS type as convection swings to the northeast in
the afternoon. Given ample moisture and persistent precipitation
flooding remains a threat through early Friday. A Flood Watch has
been issued for the burn areas and north and northeast plains
Thursday morning through Friday morning. See more details in the
hydro discussion. In Spring-time fashion, snow in the mountains is
expected during this period. Snow levels drop to 10000 ft
overnight into early Thursday supporting snow in for the
mountains/high passes. Snow level drop further into Thursday to
near 9500 ft. More on this in the long term...

.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM MDT Wed May 10 2023

Thursday evening, the remaining convection swings across the plains.
Hi-res ensemble guidance progs the upper low to lift to the
northeast wrapping around additional showers and embedded storms
across the north plains and into the urban corridor overnight and
into early Friday. As the low further exits off to the northeast
showers decrease into Friday afternoon. In Spring-time fashion, snow
in the mountains is expected Thursday evening through Friday. Snow
levels drop to 10000 ft overnight into early Friday supporting snow
in for the mountains/high passes. Snow levels drop further into
Thursday to near 9500 ft. Periods of moderate to heavy snow rates
are possible in spots. Still looking at 8-16" for the mountains by
early Friday.

For the weekend, ensemble guidance indicates a blocked upper level
pattern with some form of troughing to the west and near Colorado.
Overall, this will support a few waves of afternoon showers and
thunderstorms each afternoon. Beyond the weekend, plenty of
uncertainty in the upper level pattern. Ensembles signal above
normal moisture across the region next week which will be supportive
of at least afternoon showers/storms for the high country and a
chance for the adjacent plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 548 PM MDT Wed May 10 2023

Expect intermittent IFR and MVFR conditions with showers and
storms overnight. Conditions have currently improved to VFR and
should remain so until the next round of showers, likely after
03Z. We are in the beginning of a prolonged period of convection
and precipitation, currently lasting the whole TAF period. Winds
are now moderate westerly to northerly except with variable
outflow of passing showers, and should decrease to light and
somewhat variable tonight. I do not expect typical drainage winds
tonight.

&&

.HYDROLOGY...
Issued at 321 PM MDT Wed May 10 2023

SPC mesoanalysis indicates ample moisture across the region this
afternoon with perceptible water values in the 0.8 to 0.55 range
across the plains, urban corridor and 0.4 to 0.5 over the high
country. Stronger southerly flow has kept any developed storms
moving fairly quickly over the burns areas this afternoon. Because
of this there is a limited risk for flash flooding over the burn
areas. Staying on the subject of the burn areas...the main threat
for flooding is more the longer-fused accumulation of
precipitation from tonight through Thursday and early Friday. This
will be more concerned with areas below 9500-10000 ft (snow
level) as areas above should receive snowfall.

Concerning the plains, a Flood Watch is in effect for the north and
northeastern plains Thursday morning through Friday morning.
Widespread precipitation, heavy rates at times, continues Thursday
with more rain possible through early Friday. Above normal moisture
is present and model soundings are indicative of deep moisture and
efficient rain processes. From previous model runs, HREF PMM QPF
shifted the higher mean QPF amounts slightly south and east. As a
result, added in Logan, Sedgwick, and Philips counties into the
Watch.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Thursday morning through late Thursday night
for COZ033-035-038-042>044-048-050-051.

&&

SHORT TERM...Mensch
LONG TERM...Mensch/Rodriguez
AVIATION...EJD
HYDROLOGY...Mensch
Hazardous weather outlook, May 10, 1:30 PM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
130 PM MDT Wed May 10 2023

COZ030>051-111930-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
130 PM MDT Wed May 10 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

More widespread severe convection expected, mainly after 20Z, with
all severe hazards possible. Large hail and a few tornadoes looks
to be the initial threat before developing into a wind threat
late this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flood potential creeps upwards Thursday morning through Friday
morning across the northern I-25 corridor and the burn
scars. Heavy snowfall is expected for higher elevations above 9k
ft mainly Thursday into Friday morning. A cool and wet pattern
continues this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of hail, strong wind gusts and rainfall would be
appreciated. Stay weather aware.

In the hours before

Local storm report, May 10, 6:12 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
612 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TORNADO          7 ENE GARY              40.10N 103.45W
05/10/2023                   WASHINGTON         CO   TRAINED SPOTTER

            APPROXIMATE LOCATION. TRAINED SPOTTERS
            REPORTED TORNADO ON THE GROUND.

&&

JLS
Local storm report, May 10, 6:23 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
623 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 ENE WOODROW           40.00N 103.54W
05/10/2023  M2.75 INCH       MORGAN             CO   NWS EMPLOYEE

&&

BR
Local storm report, May 10, 6:28 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 ENE WOODROW           40.00N 103.54W
05/10/2023  M2.75 INCH       MORGAN             CO   NWS EMPLOYEE

            CORRECTS PREVIOUS HAIL REPORT FROM 3 ENE
            WOODROW.

&&

BR
Local storm report, May 10, 6:31 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
631 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             7 WSW AKRON             40.13N 103.34W
05/10/2023  M3.00 INCH       WASHINGTON         CO   TRAINED SPOTTER

&&

BR
Local storm report, May 10, 6:45 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
645 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             2.5 SSW HILLROSE        40.29N 103.54W
05/10/2023  M2.00 INCH       MORGAN             CO   COCORAHS

&&
Local storm report, May 10, 6:48 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             6 SSW MIDWAY            40.15N 103.43W
05/10/2023  M2.80 INCH       WASHINGTON         CO   PUBLIC

&&

JLS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:05 PM MDTSevere Thunderstorm WarningBOUWashington40 min
May 10, 6:11 PM MDTTornado WarningBOUMorgan, Washington34 min
May 10, 6:12 PM MDTAreal Flood AdvisoryBOUAdams, Morgan, Washington3 hr
May 10, 6:14 PM MDTTornado WarningBOUMorgan31 min
May 10, 6:33 PM MDTTornado WarningBOULogan, Morgan27 min
May 10, 6:39 PM MDTTornado WarningBOUWashington36 min
May 10, 6:42 PM MDTSevere Thunderstorm WarningBOULogan, Weld48 min
May 10, 7:48 PM MDTAreal Flood AdvisoryBOULogan, Morgan, Weld117 min
May 10, 8:35 PM MDTWinter Weather AdvisoryBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more6 hr
May 10, 9:02 PM MDTWinter Storm WatchBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more5 hr
May 11, 2:09 AM MDTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more32 hr
May 11, 10:12 AM MDTAreal Flood AdvisoryBOUDouglas, Jefferson6 hr
May 11, 10:16 AM MDTWinter Weather AdvisoryBOUPark4 hr
May 11, 11:28 AM MDTAreal Flood AdvisoryBOUArapahoe, Elbert6 hr
May 11, 12:14 PM MDTAreal Flood AdvisoryBOUAdams, Denver2 hr
May 11, 12:34 PM MDTAreal Flood AdvisoryBOUArapahoe, Denver26 hr
May 11, 2:09 PM MDTTornado WarningBOUPhillips, Sedgwick21 min
May 11, 2:35 PM MDTAreal Flood AdvisoryBOUArapahoe25 hr
May 11, 2:42 PM MDTAreal Flood WarningBOUAdams, Denver27 hr
May 11, 2:47 PM MDTSpecial Weather StatementBOUSedgwick28 min
May 11, 4:45 PM MDTAreal Flood AdvisoryBOUDouglas24 hr

Nearby

Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.